Skip to main content

On the Structure of Cuntz Semigroups in (Possibly) Nonunital C*-algebras

  • Aaron Peter Tikuisis (a1) and Andrew Toms (a2)

We examine the ranks of operators in semi-finite C*-algebras as measured by their densely defined lower semicontinuous traces. We first prove that a unital simple C*-algebra whose extreme tracial boundary is nonempty and finite contains positive operators of every possible rank, independent of the property of strict comparison. We then turn to nonunital simple algebras and establish criteria that imply that the Cuntz semigroup is recovered functorially from the Murray–von Neumann semigroup and the space of densely defined lower semicontinuous traces. Finally, we prove that these criteria are satisfied by not-necessarily-unital approximately subhomogeneous algebras of slow dimension growth. Combined with results of the first author, this shows that slow dimension growth coincides with Z-stability for approximately subhomogeneous algebras.

Hide All
[1] Blackadar, B. and Handelman, D., Dimension functions and traces onC* -algebras. J. Fund. Anal. 45 (1982), no. 3, 297340. http://dx.doi.Org/10.1016/0022-1236(82)90009-X
[2] Blanchard, E. and Kirchberg, E., Non-simple purely infinite C* -algebras: the Hausdorff case. J. Fund. Anal. 207 (2004), no. 2, 461513. http://dx.doi.Org/10.1016/j.jfa.2003.06.008
[3] Brown, L. G., Stable isomorphism of hereditary subalgebras of C* -algebras. Pacific J. Math. 71 (1977), no. 2, 335348. http://dx.doi.Org/10.2140/pjm.1977.71.335
[4] Brown, N. P., F. Perera, and Toms, A. S., The Cuntz semigroup, the Elliott conjecture, and dimension functions on C* -algebras. J. Reine Angew. Math. 621 (2008), 191211.
[5] Coward, K. T., Elliott, G. A., and Ivanescu, C., The Cuntz semigroup as an invariant for C* -algebras. J. Reine Angew. Math. 623 (2008), 161193.
[6] Dadarlat, M. and Toms, A. S., Ranks of operators in simple C* -algebras. J. Fund. Anal. 259 (2010), no. 5, 12091229. http://dx.doi.Org/10.1016/j.jfa.2010.03.022
[7] Edwards, D. A., Separation des fonctions réelles définies sur un simplexe de Choquet. C. R. Acad. Sci. Paris 261 (1965), 27982800.
[8] Elliott, G. A., Niu, Z., Santiago, L., and Tikuisis, A., Decomposition rank of approximately subhomogeneous C*-algebras.
[9] Elliott, G., Robert, L., and Santiago, L., The cone of lower semicontinuous traces on a C*-algebra. Amer. J. Math. 133 (2011), no. 4, 9691005. http://dx.doi.Org/1O.1353/ajm.2O11.0027
[10] Goodearl, K. R., Partially ordered abelian groups with interpolation. Mathematical Surveys and Monographs, 20, American Mathematical Society, Providence, RI, 1986.
[11] Haagerup, U., Quasi-traces on exact C*-algebras are traces. arxiv:1403.7653
[12] Matui, H. and Sato, Y., Strict comparison and Z-absorption of nuclear C* -algebras. Acta Math. 209 (2012), no. 1, 179196.–012-0084-4
[13] Pedersen, G. K., C* -algebras and their automorphism groups. London Mathematical Society Monographs, 14, Academic Press Inc. [Harcourt Brace Jovanovich Publishers], London, 1979.
[14] Pedersen, G. K., Measure theory for C* algebras. Math. Scand. 19 (1966), 131145.
[15] Pedersen, G. K., Measure theory for C* algebras. III. Math. Scand. 25 (1969), 7193.–0063
[16] Perera, E. and Toms, A. S., Recasting the Elliott conjecture. Math. Ann. 338 (2007), no. 3, 669702. http://dx.doi.Org/10.1007/s00208–007-0093-3
[17] Rordam, M., On the structure of simple C* -algebras tensored with a UHF-algebra. II. J. Fund. Anal. 107 (1992), no. 2, 255269.
[18] Rordam, M., The stable and the real rank of Z-absorbing C* -algebras. Internat. J. Math. 15 (2004), no. 10, 10651084.
[19] Tikuisis, A., Regularity for stably projectionless, simple C*-algebras. J. Fund. Anal. 263 (2012), no. 5, 13821407. http://dx.doi.Org/10.1016/j.jfa.2012.05.020
[20] Toms, A., K-theoretic rigidity and slow dimension growth. Invent. Math. 183 (2011), no. 2, 225244.
[21] Toms, A., Comparison theory and smooth minimal C* -dynamics. Comm. Math. Phys. 289 (2009), no. 2, 401-33. http://dx.doi.Org/10.1007/s00220–008-0665-4
[22] Tikuisis, A., Nuclear dimension, Z-stability, and algebraic simplicity for stably projectionless C*-algebras. Math. Ann., to appear. http://dx.doi.Org/10.1007/s00208–013-0951-0
[23] Winter, W., Nuclear dimension and Z-stability of pure C* -algebras. Invent. Math. 187 (2012), no. 2, 259342.
Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

Canadian Mathematical Bulletin
  • ISSN: 0008-4395
  • EISSN: 1496-4287
  • URL: /core/journals/canadian-mathematical-bulletin
Please enter your name
Please enter a valid email address
Who would you like to send this to? *



Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed